• side effect from Neulasta

    Asked by pressinfwd on Wednesday, May 15, 2013

    side effect from Neulasta

    I have been having an increased heart rate about 3 days after chemo and the Neulasta injection. Sometimes this rapid heart rate makes it hard to relax. I was wondering if anyone else experience this. I understand the reason for the Neulasta however, I know there are some patients that do not receive the injection (Neulasta or Neuprogen) at all. I saw a cardiologist prior to my surgery (Feb 2013) and everything including the echo turned out fine. I have 2 infusions left and I'm seriously considering declining the Neulasta. Any suggestions?

    16 Answers from the Community

    16 answers
    • FreeBird's Avatar

      My dad had the Neulasta with his first cancer, and Neupogen with his second. The only side effects I recall are tiredness and what he called "bone pain" in his legs. The Neulasta comes with a sticker shock when you see what they bill. Here, they billed over $8,000 per injection in 2010... times 4 injections= $32,000.

      The downside of not having the injections I guess is the amount of time you would have to wait for the white cells to rise enough to where you can have chemo again. That's really something to ask your oncologist.

      over 3 years ago
    • JennyMiller's Avatar

      I am not aware of the side effect of increased heart rate from Neulesta. I have a friend who is experiencing increased heart rate from chemo (she is not getting Neulesta). I had the Neulesta shot 4 times -- I took Claritin (not Claritin D) for the bone pain and it worked for me.
      I had no other side effects from it. However, everyone is different -- so the person with the answer for you would be your Oncologist. I wish you the best.

      over 3 years ago
    • DorothyV's Avatar

      Talk to your oncologist. He/she would know what is best for you. I pray all goes well for you:)

      over 3 years ago
    • CountryGirl's Avatar

      The doctor told me that my racing heart was because of the Adriamyacin, not neulasta. Mine raced bad enough that I went to ER one night. ER doctors said lying around so much could cause blood clots which cause the heart to race if dislodged. This is definitely something you should talk to your doctor about, so you will know how high is too high and how long an episode should last.

      over 3 years ago
    • euphgirl's Avatar

      When I had increased rapid heart rate after chemo, I thought it was from the steroids, not the Neulasta. When I finished the two extra days of dexamethasone and got that out of my system a couple of days later I felt so much better. The Neulasta really helped me to have the white cells recover well. I guess ask your onc doc and good luck!

      over 3 years ago
    • gwendolyn's Avatar

      As others have suggested, your increased heart rate is probably from the chemo itself.

      The downside of skipping Neulasta is having very low immunity and getting a serious infection.

      over 3 years ago
    • ticklingcancer's Avatar

      Just to echo the others, I too received both neulasta and neupogen. Neither caused a rapid heart rate. But when on chemo there are lost of reasons you would experience a rapid heart rate. The chemo you're receiving is a strong possibility. If your WBC are low enough to need this shot chances are pretty good that your RBC are low as well. This causes anemia which in turn can cause a rapid heart beat. It's best to discuss this side effect with your Oncologist as it could be anything. As far as skipping the neulasta, if your WBC's are really low when it's time for your next round of chemo...they will delay your treatment. I would continue to get the shot.

      over 3 years ago
    • Lmc318's Avatar
      Lmc318 (Best Answer!)

      I have been receiving Neulasta as well and the last two shots produced a rapid heart rate a few days after the shot. At first I thought it was accidental gluten intake, as I have Celiac Disease, but the next cycle I was super careful about what I ate and it happened again. So yes, I had it too. I attribute it to wear and tear. I'm on a break right now but will definitely mention it to my doc if I go into treatment again.

      over 3 years ago
    • barbaraanne's Avatar

      This rapid heart beat happened to me after my 2nd chemo treatment & the neulasta shot. I did notice that I was really hyped up before I went in for the treatment (after listening to some people say the treatments get worse) that was the "worse" thing I could have done. I asked my onc, when he checked me he said it was probably a combo of the steriods & meds & my hypedness. But the onc should check you if it continues to happen, mine was only for a day or two. Best of luck to you.

      over 3 years ago
    • debco148's Avatar

      I always urge my friends to talk with their doctor, but having gone through this, my opinion is that the heart racing is from the steroids in your system as well as some of the meds for anti nausea. At this time try to cut down caffeine and really hydrate with lots of fluids, fruits, etc. Flush out those steroids and your kidneys! The classic thing with Neulasta is bone pain since it signals your bone marrow for blood counts. Best of luck to you!

      over 3 years ago
    • virginiab's Avatar

      I don't know whether your symptoms are from the Neulasta, so I won't address that side of the question.

      When I saw my doctor had me scheduled for Neulasta, I told her I wanted to avoid it and she agreed that we could try without it. She just wanted me to understand that if my blood levels were not good enough, I would have to wait for my next chemo and/or have Neupogen shots to bring it up. Now my chemo was Taxotere and Cytoxan every three weeks, not every 2 weeks as lots of folks do with the Neulasta, but it worked out fine. My blood levels did recover well enough in the 3 weeks that I was able to avoid the Neulasta.

      over 3 years ago
    • chaffinch's Avatar

      I had 4 rounds of taxotere and gemzar with neulasta shots. Beginning with the 3rd round my side effects strongly increased. One of the most scary side effects was that my heart rate continuously measured 100 and I believe that it was caused by the chemotherapy not the neulasta since I had a raised heart rate for more than a month after my last chemotherapy infusion.
      I went to the emergency room twice with a heart rate 100 and > 101 temperature (the literature recommends alerting your doctor if you have either of these symptons and different literatures vary on the degree of temperature that is cause for alarm). The emergency room gave me saline for dehydration and my symptoms went away........until I was dehydrated again. I couldn't drink enough water to stay hydrated; chemo parched my body.

      over 3 years ago
    • Nonnie917's Avatar

      A rapid heartbeat is not good and you should go to ER when that happens. You could have a stroke or a heart attack from that. My Pastor's wife takes medication because she suffers from a rapid heartbeat occasionally, especially when she is under stress. So don't mess around. If it lasts longer than 10 minutes you need to get yourself to ER so they can bring the heart rate down for your own safety.

      over 3 years ago
    • MarianneT's Avatar

      I has ACT chemo and they said that could effect my heart. Never heard it was the neulasta. The bone pain was quite bad though

      over 3 years ago
    • CAS1's Avatar

      The rapid heart rate can also be from dehydration.
      For certain the chemo can cause a rapid heart rate combine this with anxiety from the DX and dehydration and you have a combo to cause the increase. I had one neulasta shot during treatment and was in hospital for one episode of high heart rate which was due to dehydration even though I was drinking a ton of fluid it just wasn't enough and so I had to be hydrated.

      My heart rate is still higher than it was but my heart has been checked out by experts and its fine..but its not back to what it was.

      over 3 years ago
    • Caroclara's Avatar

      I got the 4 neulasta shots and had pain in my back and rapid heart beat 114 BPM. It scared me and I called my oncologists office and The American Cancer Society and talked to a nurse. They (ACS) are available all the time. If nurses are not there at night they will call you in the a.m. but someone there will still be able to help you. They were better than the doctors office because I always got answers to my questions on the spot. My Northern oncologist had me get neulasta shots, when I went to Florida and got an oncologist there she said, "I would never have given you the neulasta shots, I only give them to people who are around children all the time, i.e. school teachers." So if you are not going to be around sick people, because you are very vulnerable to catching what ever it is, then I wouldn't get it. Your white blood cells will recover on their own. The doctors office kept telling me to drink lots and lots of fluid, I could barely drink a glass of water or broth a day. But I would have tried harder now knowing that the chemo sitting in your kidneys or bladder can cause cancer later. so drink as much as possible. These are just my opinions and you should always ask your doctor. My medicare and Blue Cross paid for my shots.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.